Should I just stop taking my insulin?

By dagger1234 Latest Reply 2014-08-02 07:48:11 -0500
Started 2014-01-06 14:32:42 -0600

So taking insulin first helped when I was diagnosed but now my #'s are just going down drastically. I been in the 68's-100's and I am feeling extremely shaky that I can't stand it. I am too afraid to eat anything sugary because I don't want to see my #'s rise either. I just came back from seeing diabetic educator and she told me to lower my dosage. I started off at 12, down to 8, now she suggested me down to a 7. So maybe it could be the fact that my meds are finally working + my dieting..Advisor suggested me to lower dosage and take only one glipizide over 2 a day but not until doctor says otherwise but said I could do a lower insulin dosage only.. I'm still shaky and I ate quite a bit, I just don't want to over do it. :( I feel so miserable because all I've been is left hungry and shaking and can't even work out anymore because my blood is so low.

Who's had any experience with insulin dropping your bs levels?

20 replies

IamBubbely 2014-06-14 03:43:39 -0500 Report

I've never been on Insulin. When 1st diagnosed I was put on Metformin 1000 mg 2x's per day. When I was released from hospital I followed instructions and the 1000 was too BS dropped to 50 and I couldn't move I was so shaky and afraid. I immediately went to my doctor and he lowered my dosage to 500 2x's per day which worked out well. Maybe you need a medication adjustment. I also found that I know my body better than any Doc because we are all unique. If you are dieting it seems they would stop the insulin and suggest the pill. I refused to take insulin and I'm glad because I probably would have been dead listening to the doctor during my hospital stay!

Risingsun611 2014-01-09 15:59:09 -0600 Report

Whatever you do, do not stop your insulin! It sounds as though you are hyperglycemic and will need a bit of fruit for the sugar or food containing some carbs. Make sure you get to your doctor. I've had that before and drank a tall glass of orange juice which helped stablized me. But then I had to eat something soon after.

denipink57 2014-01-08 04:14:38 -0600 Report

have lows are scarey i know. when i get too low i treat it with sugar.

do not stop your insulin unless your doc advises you to. if you are still having concerns and feel sick call your doc's office and tell the receptionist you need an emergency appointment. if you can't get in right away go to a walk in. lows are dangerous and you need to get this figured out quick. good luck!

One Step at a Time
One Step at a Time 2014-01-07 22:12:43 -0600 Report

To echo jaybee52- when I was diagnosed I went through a time that my DR compared to detox. My body was shaky and my vision was all messed up from coming down to normal Bg levels after running in the 400s for months. I went through the shaking and being hungry- they had me on 60 carbs per meal until I started getting leveled out. Then 50, then 40, now I am good with 20 carbs a meal and 15/20 carb snacks. I've figured out how to snack sensibly to keep my BG up and what to eat before a run.
"Dieting" for weightless is hard and dangerous for type 1s. So be cautious if this applies- you need to balance your carbs to support your active lifestyle. Depending on my workout, I may down a Gatorade prime before I begin and even have a glucose tab during. It's all about testing and learning what your body can handle.

dagger1234 2014-01-07 14:05:33 -0600 Report

UPDATE: Thank you all for responding.. I just came back from seeing my doctor and she told me to get off insulin. Yay. I will just control my bs with dieting and exercising. Hopefully all works out and if it doesn't— If my bs are back at highs I'll be back on it. Yay. Hopefully I don't get shaky etc anymore.

Hops 2014-08-02 07:48:11 -0500 Report

It took me a while to learn to be just as disciplined in treating lows as I am in eating my daily diet. That way I prevent the tremendous boomerang of going from 65 to 265. How do you treat your lows? I start with eight ounces of Gatorade to get my sugar up fast but not far over 100. Then I have four or five Peanut M&M's. Each M&M has only two grams of carbohydrate. Due to the chocolate and the peanuts it is low glycemic so you can stretch out the rebound from carbs and prevent going back into another low. Two percent milk or even whole milk are also good for treating a low in a way that prevents a sudden upwards spike in blood sugar that is soon after followed by another low. Currently my A1C is 6.2. My doctor recommends a higher A1C close to 7.0 to minimize my number of lows. I am Type 1 by the way.

jigsaw 2014-01-07 17:37:13 -0600 Report

That is excellent news! I am sure you can manage your diabetes successfully. I have yet to meet a person that didn't eventually succeed with time, patience, and good information. Trial and error appears to be a major ingredient.

jayabee52 2014-01-07 14:30:18 -0600 Report

that is GREAT to hear!

dagger1234 2014-01-07 14:37:05 -0600 Report

Very happy! Now I am just waiting for that day when they say "you have your diabetes controlled, you no longer need to take meds but just control it with dieting and exercising". MY GOAL.

jayabee52 2014-01-07 01:49:22 -0600 Report

Howdy again Dagger
No, please don't stop taking your insulin, for should you do that you'll go back to the way you were before being Dx'd. That may solve your shakiness, temporarily, but unless you wish to have uncontrolled Type 2 for a long time, it cannot continue.

Since you are taking insulin 1 x/d you may wish to back off on the dosage (as the advisor suggested), I would get an appt with the Dr ASAP and fill him/her in on what has been happening with you.

Another thing to consider is you have been (at least I am guessing this is so) quite high for quite some time. It takes some time for one's body to become readjusted to the new lower Blood Glucose (BG) numbers.

I am curious as to what you are eating, and in what amounts,Prayin that you are hungry most of the time?

Praying you get this solved soonest!

James Baker

mrd346 2014-01-07 01:06:52 -0600 Report

Yes my insulin has dropped my bs and yes lows make me feel the same and i feel better with the high #'s but lows are bad too. Doctors are very frustrating as well as trying to keep the numbers straight. You got to snack or eat something. I'm type one and take humolog every time I eat and lantas at night. Boy the fustration you talk about i truly understand and all the doctors appts. Your meds probably are working and hope they can dial you in. Hang in there dagger, I'm trying as well. Good luck

EJMac 2014-01-06 16:47:57 -0600 Report

any BS under 80 has me shaking, sweating and feeling terrible. I take insulin and trying to lose weight-eating healthy, balanced diet. I have decreased my insulin and yesterday I had 2 lows so I am cutting back a little more. I was taking Lantus AM & PM and humalog 3-5 units with a meal. I am cutting the humlog based on what I am eating. I hate lows. My doctor wants me to call if I have any problems and they respond immediately. I don't understand why you feel so bad and your doctor won't give you a starting solution anyway. Any time I change what I eat or how much exercise I'm getting I have to adjust the humalog to avoid lows. Talk to your doctor=hopefully an endocrinologist to get more direction for yourself. Good luck Elaine

dagger1234 2014-01-06 16:53:31 -0600 Report

I only take insulin once a day, not every time I eat. The problem w/ doctors is really making me mad too. I've only been diagnosed a month and I have seen 3 doctors already and 3 other diabetic counselors. It's hard for them to keep track and I'm tired of repeating myself. I told them that and they are now taking notes on my behalf so hopefully tomorrow when I see another doctor, they will put a resolution to this. And I meant to clarify, I meant 60s to the low 100's I still feel like crap. I feel better when my bs are highs but that isn't good either. I feel trapped… I find myself hungry every 2-4 hours. I am never satisfied and always so moody.

Glucerna 2014-01-07 14:01:37 -0600 Report

You're right that it can be frustrating to work with different health professionals and get everyone on the same page, and to your credit you're letting your health care team know what you want. Good record-keeping on your part, with what and how much you eat, times that you eat, time of taking meds and insulin and amounts of meds and insulin will help them sort things out as well. Eat on a schedule as much as you can, focusing on balanced meals and that will help even things out. ~Lynn @Glucerna

Next Discussion: Need help fast! »